MONDAY, Dec. 12 (HealthDay News) -- Acupuncture may help relieve nerve pain caused by some cancer drugs, according to a new study.
Cancer drugs called taxanes, vinca alkaloids and platinum compounds can damage peripheral nerves, especially in the calves and feet, resulting in severe nerve pain or difficulty walking.
Currently, there is no effective treatment for the condition, called chemotherapy induced peripheral neuropathy.
This small, preliminary study included six patients with peripheral neuropathy who underwent acupuncture and five patients with peripheral neuropathy who served as a comparison group. The acupuncture treatment involved insertion of 20 needles at specific points and depths, which were left in place for 20 minutes during each of the 10 sessions delivered by a doctor over a period of three months.
Tests of the signaling speed and intensity of two nerves in the same calf were conducted before acupuncture and again six months after chemotherapy. The same tests were carried out on patients who did not receive acupuncture.
The researchers found that both the speed and intensity of nerve signaling improved in five of the six patients who had acupuncture, and the five patients also said that their condition had improved.
Among patients in the comparison group, nerve speed stayed the same in three, improved in one and decreased in one. Nerve intensity improved in two, decreased in two, and stayed the same in one.
The study appears online in the journal Acupuncture in Medicine.
Previous research has suggested that acupuncture may increase blood flow in the legs, which may help repair nerve damage, the study authors noted.
They concluded that the findings of their pilot study are "encouraging" and warrant further investigation in a larger study.
The U.S. National Cancer Institute has more about chemotherapy side effects.
SOURCE: Acupuncture in Medicine, news release, Dec. 5, 2011
Copyright © 2011 HealthDay. All rights reserved.
|Previous: Are Too Many Older People Screened for Cancer?||Next: Cancer Outpatients at Greater Risk for Blood Clots|
Reader comments on this article are listed below. Review our comments policy.
Submit your opinion:
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community